Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 193, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 24, 2017, 2:54 PM MDT for Catron County, Socorro County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2017, 2:54 PM MDT (20:54 UTC)
- Expired
- Jun 24, 2017, 3:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Catron County, NM, Socorro County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -359 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637
WUUS55 KABQ 242054
SVRABQ
NMC003-053-242145-
/O.NEW.KABQ.SV.W.0193.170624T2054Z-170624T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
254 PM MDT SAT JUN 24 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southwestern Socorro County in central New Mexico...
East central Catron County in west central New Mexico...
* Until 345 PM MDT.
* At 253 PM MDT, a severe thunderstorm was located 17 miles north of
Poverty Creek, or 28 miles northwest of Winston, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dusty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3384 10787 3359 10735 3347 10769 3348 10790
3375 10804
TIME...MOT...LOC 2053Z 305DEG 26KT 3373 10786
HAIL...1.25IN
WIND...60MPH
$$2 follow-up statements
786
WWUS55 KABQ 242115
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
315 PM MDT SAT JUN 24 2017
NMC003-053-242145-
/O.CON.KABQ.SV.W.0193.000000T0000Z-170624T2145Z/
Socorro-Catron-
315 PM MDT SAT JUN 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHWESTERN SOCORRO AND EAST CENTRAL CATRON COUNTIES...
At 315 PM MDT, a severe thunderstorm was located 14 miles north of
Poverty Creek, or 24 miles north of Winston, moving southeast at 10
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dusty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3384 10787 3359 10735 3347 10769 3348 10790
3375 10804
TIME...MOT...LOC 2115Z 316DEG 10KT 3368 10781
HAIL...1.25IN
WIND...60MPH
$$445
WWUS55 KABQ 242141
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
341 PM MDT SAT JUN 24 2017
NMC003-053-242151-
/O.EXP.KABQ.SV.W.0193.000000T0000Z-170624T2145Z/
Socorro-Catron-
341 PM MDT SAT JUN 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SOCORRO AND EAST
CENTRAL CATRON COUNTIES WILL EXPIRE AT 345 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3384 10787 3359 10735 3347 10769 3348 10790
3375 10804
TIME...MOT...LOC 2141Z 305DEG 26KT 3358 10764
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:44 PM MDT, 10 minutes earlier.
Area forecast discussion, Jun 24, 2:44 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 244 PM MDT Sat Jun 24 2017 .SYNOPSIS... An active weekend thanks to the potent back door front that worked its way all the way west across NM last night and this morning. Showers and thunderstorms will become widespread by the evening and should continue well into the night. A few of the storms will be severe. Even more active Sunday, with the most coverage and greatest threat for severe weather. Monday will be almost as active. The upper high centered over northern Sonora will drift southwest to Baja, CA this weekend and early next week. Meanwhile short wave troughs going by to our north will carve out westerly flow across NM as we go through next week, bringing a drying and warming trend back to the state. A back door cold front late in the week could bring a return o more moist conditions again next weekend, at least in the east. && .DISCUSSION... And we are off! Storms firing over the west central and southwest mountains with a severe storm in northeast Catron County...in the middle of no where. The northwest has mixed out with hot and dry conditions for Gallup and Farmington again today. But cooler and more moist air exists elsewhere with widespread showers and thunderstorms forming through the afternoon and evening from the western mountains toward the eastern plains. A few storms will be severe. The east remains a mystery for tonight with most models generating a wave or two of showers and storms in the northeast and east central zones. Some even generate an impressive CMS over the northeast that drifts south through the late night into Sunday morning generating copious amounts of rain. Still pretty stable over the east owing to stubborn low clouds. They are thinning though, and feel the east will destabilize this evening, so have increased POPS over the northeast and east central plains for tonight. Hard to argue with 7 or 8 models all showing the same scenario. Most active day with the best shot at severe storms will be Sunday for all but the far northwest, which will remain hot and dry. With northwest flow aloft and southeast winds at the surface, plenty of shear will exist to help create long lived storms. Lots of low and mid level moisture and a very unstable atmosphere will also support widespread convection with heavy rain, large hail and potentially damaging wind gusts the main threats. Monday will be similar to Sunday, but probably not quite as active. A noticeable drying and warming trend will follow for Tuesday and Wednesday, with Thursday and Friday dry and hot again. Models head in different directions after that. GFS and ECMWF do both have a back door front into the east Friday night with cooler and wetter conditions possible next weekend in the east. The GFS then builds a ridge of high pressure centered over over AZ/NM border with dry and warm conditions heading toward the 4th of July. Meanwhile the ECMWF has the high over southeast TX. And you know what means this time of year? Yes, monsoon moisture into the desert southwest! The bulk of it looks to invade AZ, aided by a weak closed low off Baja, CA. We are talking 8 to 10 days away though, and much could change. So, stay tuned! CHJ && .FIRE WEATHER... Humidities will continue to trend upward through Sunday as a moist low level flow persists out of the southeast. The cool airmass behind last evening's back door cold front will modify/warm, allowing greater instability to develop. Scattered to numerous showers and thunderstorms are expected Sunday as cells develop over the mountains then spread southeastward across the lower elevations including much of the eastern plains. A few strong to severe storms are again expected Sunday afternoon and night. Most of the area along and east of the central mountain chain, as well as the southwest mountains, stands a good chance of wetting precipitation Sunday afternoon and night as a shortwave trough in northwest flow aloft organizes storms into clusters and lines. Parts of the east could see around 1 inch of precipitation. Wetting precip will be spottier in the central valley, and as far northwest as the continental divide. Humidities will then trend downward Monday, and especially Tuesday and Wednesday, as the low level flow gradually veers out of the south and eventually the west in response to an upper level trough crossing the northern and central Rockies. Thunderstorm coverage will trend downward as well, especially Tuesday when storms should favor the north central and southwest mountains, and Wednesday which looks dry. The trough passing north of NM will strengthen the flow aloft and work with a stout surface trough in the lee of the Sangre de Cristo Range to make surface winds breezy on Tuesday, and to a lesser extent Wednesday, across the west central and northwest plateau, as well as the northeast and east central plains. Humidities will bottom out near and below 10% across northwest areas Tuesday, and across most of the fire weather forecast area on Wednesday. Northwest, north central and central parts of the forecast area will also have poor humidity recoveries Tuesday night through Thursday night. These dry conditions will then persist until a moist back door cold front pushes into the eastern plains on Friday. Haines indices will reflect the drier conditions with mostly values of 6 across northwest areas Tuesday, then also much of the east Wednesday and Thursday. Some locally critical fire weather conditions are forecast west of the continental divide on Tuesday, and east of the central mountains Wednesday. 44 && .AVIATION... 18Z TAF CYCLE A few patches of low VFR and MVFR ceilings should linger across the eastern plains into the late afternoon as moist SELY low level flow persists. Then, widespread low clouds are again expected E of the central mountain chain (and possibly into SAF) tonight. Mesoscale models depict mainly scattered showers and thunderstorms forming over the mountains and drifting over adjacent lowlands this afternoon. The cool airmass behind last evening's back door cold front will probably take a while to destabilize, especially across the eastern plains where stubborn low clouds persist. Convection may not drift into the central valley until late this afternoon, and into the eastern plains until this evening. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 60 97 61 96 / 5 5 5 5 Dulce........................... 46 90 45 89 / 20 20 10 20 Cuba............................ 51 85 49 88 / 30 40 20 30 Gallup.......................... 55 89 52 93 / 10 20 10 20 El Morro........................ 52 84 50 84 / 30 50 30 40 Grants.......................... 54 83 53 86 / 30 50 20 40 Quemado......................... 55 86 57 87 / 30 50 40 40 Glenwood........................ 59 93 59 92 / 30 50 50 40 Chama........................... 44 80 42 79 / 30 40 20 30 Los Alamos...................... 56 76 57 81 / 40 60 50 40 Pecos........................... 52 78 50 80 / 50 50 70 40 Cerro/Questa.................... 48 78 48 78 / 50 60 70 40 Red River....................... 46 69 43 69 / 60 60 70 50 Angel Fire...................... 41 71 39 71 / 60 60 70 50 Taos............................ 49 81 48 81 / 40 50 60 40 Mora............................ 47 73 49 76 / 60 50 70 40 Espanola........................ 57 85 56 88 / 30 30 40 20 Santa Fe........................ 59 79 56 84 / 50 40 50 40 Santa Fe Airport................ 57 82 55 87 / 50 30 50 30 Albuquerque Foothills........... 65 85 63 89 / 40 40 50 30 Albuquerque Heights............. 67 87 64 91 / 40 30 40 20 Albuquerque Valley.............. 62 88 62 92 / 40 20 40 20 Albuquerque West Mesa........... 64 88 61 92 / 40 20 40 20 Los Lunas....................... 60 89 61 91 / 40 20 40 20 Rio Rancho...................... 66 86 62 91 / 40 30 40 20 Socorro......................... 63 89 63 94 / 50 30 50 30 Sandia Park/Cedar Crest......... 56 81 53 86 / 60 50 60 40 Tijeras......................... 60 82 59 87 / 50 50 60 40 Moriarty/Estancia............... 53 82 54 88 / 60 50 60 40 Clines Corners.................. 53 76 53 81 / 60 50 60 40 Gran Quivira.................... 57 83 57 84 / 60 50 60 40 Carrizozo....................... 60 85 60 85 / 50 50 60 40 Ruidoso......................... 53 79 52 78 / 60 60 70 50 Capulin......................... 50 74 52 78 / 50 50 60 50 Raton........................... 53 77 53 81 / 50 50 60 40 Springer........................ 55 79 55 83 / 50 40 60 40 Las Vegas....................... 50 71 51 78 / 50 50 60 40 Clayton......................... 53 73 56 82 / 70 40 50 30 Roy............................. 52 73 55 80 / 50 40 60 40 Conchas......................... 61 81 62 86 / 50 40 60 40 Santa Rosa...................... 59 80 60 85 / 50 40 60 40 Tucumcari....................... 61 80 62 86 / 60 40 60 40 Clovis.......................... 59 76 61 81 / 60 40 60 40 Portales........................ 61 77 63 82 / 50 40 60 40 Fort Sumner..................... 61 81 62 84 / 50 40 60 40 Roswell......................... 66 85 67 87 / 40 40 60 40 Picacho......................... 60 78 60 82 / 50 40 60 50 Elk............................. 57 76 57 78 / 50 60 60 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 40
Hazardous weather outlook, Jun 24, 4:32 AM MDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 432 AM MDT Sat Jun 24 2017 NMZ501>540-251100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 432 AM MDT Sat Jun 24 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Thunderstorms will initiate over the higher terrain of the Continental Divide this afternoon, and also the central mountain chain of New Mexico. Some strong to possibly severe storms can be expected as activity moves east southeast into the Rio Grande. Storms may then fill into portions of the eastern plains of New Mexico tonight. Heavy downpours, gusty downburst winds, and hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe storms will be possible again on Sunday, generally from the Continental Divide eastward into the plains. Heavy downpours, gusty downburst winds, and hail will again be the primary threats. A threat for strong to severe storms will likley occur again on Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail, gusty winds, or heavy rainfall through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
In the hours before
Special weather statement, Jun 24, 1:21 PM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Albuquerque NM 121 PM MDT SAT JUN 24 2017 NMZ506-508-241945- Southwest Mountains-West Central Mountains- 121 PM MDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO AND NORTHEASTERN CATRON COUNTIES UNTIL 145 PM MDT... At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Datil, moving east at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Alamo. && LAT...LON 3422 10791 3440 10798 3455 10762 3429 10751 TIME...MOT...LOC 1921Z 251DEG 19KT 3434 10786
Special weather statement, Jun 24, 2:03 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Albuquerque NM 203 PM MDT SAT JUN 24 2017 NMZ508-242030- Southwest Mountains- 203 PM MDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO AND EAST CENTRAL CATRON COUNTIES UNTIL 230 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm about 5 miles southeast of Datil, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Socorro and east central Catron Counties. && LAT...LON 3411 10791 3417 10770 3390 10753 3382 10793 TIME...MOT...LOC 2002Z 341DEG 15KT 3407 10778
Special weather statement, Jun 24, 2:13 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Albuquerque NM 213 PM MDT SAT JUN 24 2017 NMZ506-242045- West Central Mountains- 213 PM MDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA AND NORTHEASTERN CATRON COUNTIES UNTIL 245 PM MDT... At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles southwest of Acoma Pueblo, or 31 miles south of Grants, moving southeast at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Cibola and northeastern Catron Counties. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3462 10800 3481 10790 3476 10763 3449 10778 TIME...MOT...LOC 2013Z 294DEG 5KT 3470 10787
Special weather statement, Jun 24, 2:47 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Albuquerque NM 247 PM MDT SAT JUN 24 2017 NMZ508-242115- Southwest Mountains- 247 PM MDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CATRON COUNTY UNTIL 315 PM MDT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles north of Poverty Creek, or 28 miles south of Datil, moving south at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Catron County. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3379 10801 3381 10774 3348 10772 3349 10805 TIME...MOT...LOC 2047Z 357DEG 17KT 3374 10791
Special weather statement, Jun 24, 2:49 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Albuquerque NM 249 PM MDT SAT JUN 24 2017 NMZ508-242115- Southwest Mountains- 249 PM MDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL 315 PM MDT... At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near National Radio Astronomy Observatory, or 17 miles southeast of Datil, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... State Road 52. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3406 10772 3413 10751 3384 10728 3370 10763 TIME...MOT...LOC 2048Z 333DEG 20KT 3403 10757
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:15 AM MDT | Special Weather Statement | ABQ | Chaves | 60 min |
| Jun 24, 1:51 AM MDT | Special Weather Statement | ABQ | Chaves | 54 min |
| Jun 24, 1:21 PM MDT | Special Weather Statement | ABQ | 24 min | |
| Jun 24, 1:30 PM MDT | Severe Thunderstorm Warning | ABQ | Catron, Socorro | 45 min |
| Jun 24, 2:03 PM MDT | Special Weather Statement | ABQ | 27 min | |
| Jun 24, 2:13 PM MDT | Special Weather Statement | ABQ | Cibola | 32 min |
| Jun 24, 2:24 PM MDT | Severe Thunderstorm Warning | ABQ | Cibola | 51 min |
| Jun 24, 2:26 PM MDT | Severe Thunderstorm Warning | ABQ | Catron, Cibola | 29 min |
| Jun 24, 2:47 PM MDT | Special Weather Statement | ABQ | Catron | 28 min |
| Jun 24, 2:49 PM MDT | Special Weather Statement | ABQ | Socorro | 26 min |
| Jun 24, 4:20 PM MDT | Special Weather Statement | ABQ | Socorro | 25 min |
| Jun 24, 4:44 PM MDT | Special Weather Statement | ABQ | Socorro | 46 min |
| Jun 24, 4:52 PM MDT | Special Weather Statement | ABQ | Los Alamos | 38 min |
| Jun 24, 5:01 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro | 44 min |
| Jun 24, 5:26 PM MDT | Special Weather Statement | ABQ | Santa Fe | 49 min |
| Jun 24, 5:56 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.